Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 163, NWS Quad Cities, IA

June 15, 2008Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 15, 2008, 4:42 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2008, 4:42 PM CDT (21:42 UTC)
Expired
Jun 15, 2008, 5:12 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 11:42 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:00 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 15, 3:00 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT SUN JUN 15 2008

.SYNOPSIS...
COLD FRONT TO MOVE ACROSS THE REGION TONIGHT FOLLOWED BY HIGH
PRESSURE RIDGE AND PLEASANT TEMPERATURES MONDAY THROUGH THURSDAY.
PATTERN BECOMES ACTIVE AGAIN LATE NEXT WEEK AND NEXT WEEKEND.

&&

.SHORT TERM...TONIGHT AND MONDAY...
WILL BRING COLD FRONT THROUGH THE REGION THIS EVENING WITH
THUNDERSTORMS GRADUALLY ENDING AS THE FRONT PUSHES OFF TO THE
SOUTHEAST. SOME OF THE STORMS WILL BE SEVERE ALONG WITH POSSIBLE
FLASH FLOODING IN THE HEAVIER STORMS AND ANY TRAINING THAT TAKES
PLACE. MONDAY LOOKS COOLER AS HIGH PRESSURE BUILDS INTO THE REGION.
TEMPERATURES SHOULD BE IN THE 70S.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...
PLEASANT AND DRY WEATHER EXPECTED EARLY TO MIDDLE OF THE WEEK WITH
NORTHWEST FLOW AND SURFACE RIDGE OVER THE REGION. TEMPERATURES
SHOULD BE COMFORTABLE WITH BELOW NORMAL READINGS WITH MAXIMUM
TEMPERATURES IN THE 70S TO AROUND 80 AND MINIMUMS IN THE 50S TO
AROUND 60.

LATE NEXT WEEK AND NEXT WEEKEND...
PATTERN BECOMES ACTIVE AGAIN WITH TROFFINESS IN THE WESTERN UNITED
SENDING A SERIES OF SHORT WAVES ATOP THE RIDGE INTO THE MIDWEST.
POTENTIAL EXISTS AGAIN FOR SEVERE WEATHER AND HEAVY RAINS. HAVE
INCREASED POPS SOMEWHAT FOR FRIDAY AND AGAIN ON SUNDAY WHICH LOOK
THE MOST ACTIVE DAYS ACCORDING TO THE ECMWF MODEL.  ..HAASE..

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS TO END AND SKIES TO CLEAR
TONIGHT BETWEEN 00 AND 06Z WITH VFR CONDITIONS AS CANADIAN HIGH
PRESSURE MOVES IN. SOME BRIEF MVFR CONDITIONS IN ANY TSRA/SHRA NEXT
3 TO 6 HOURS.  MOSTLY CLEAR CONDITIONS LAT TONIGHT THROUGH MONDAY
WITH VISIBILITIES GREATER THAN 7 MILES.    ..NICHOLS

&&

.HYDROLOGY...
A HISTORIC HYDROLOGIC EVENT CONTINUES UNFOLDING WITH UNPRECEDENTED
IMPACTS AT MANY LOCATIONS ALONG THE LARGER RIVERS AND STREAMS IN
EASTERN IOWA. MAJOR TO RECORD FLOODING IS ONGOING...OR FORECAST...IN
THESE LOCATIONS AS WELL AS AT MANY LOCATIONS ON THE MISSISSIPPI
RIVER ESPECIALLY DOWNSTREAM OF THE QUAD CITIES. MODERATE TO MAJOR
FLOODING IS EXPECTED ON THE ROCK RIVER IN NORTHWEST ILLINOIS.

ON THE IOWA RIVER...THE CORALVILLE RESERVOIR POOL HAS CRESTED. THE
IOWA RIVER IN IOWA CITY IS CRESTING AT THIS TIME. ON THE CEDAR
RIVER...THE CREST HAS NOW PUSHED DOWNSTREAM OF THE CONESVILLE AREA.
WE DO NOT EXPECT TODAY/S RAINFALL TO PUSH THE IOWA RIVER HIGHER IN
THE IOWA CITY AREA.

ON THE IOWA RIVER...DOWNSTREAM OF COLUMBUS JUNCTION...AND ON THE
MISSISSIPPI RIVER FROM NEW BOSTON LD17 DOWNSTREAM...THERE IS MORE
UNCERTAINTY THAN NORMAL REGARDING THE RIVER FORECASTS. THIS
UNCERTAINTY IS DUE TO THE EFFECTS OF LEVEE FAILURES. WE WILL
CONTINUE MONITORING THE SITUATION IN THOSE AREAS AND UPDATE THE
RIVER FORECASTS AS NEEDED.   ..JAZ..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/NICHOLS/JAZ
Hazardous weather outlook, Jun 15, 5:36 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 AM CDT SUN JUN 15 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
436 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS NORTH OF HIGHWAY 30 TODAY...AND A MODERATE RISK SOUTH
OF HIGHWAY 30 IN IOWA...ILLINOIS...AND MISSOURI. THE MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. A COMPLEX OF STORMS WILL
QUICKLY EXIT THE AREA EARLY THIS MORNING...THEN ANOTHER ROUND IS
EXPECTED TO DEVELOP IN THE AFTERNOON AND EVENING HOURS.  THESE
STORMS WILL SWEEP SOUTHEAST OF THE OUTLOOK AREA BY LATE EVENING.

IN ADDITION TO SEVERE STORMS...FLASH FLOODING FROM HEAVY RAIN AND
LEVEE FAILURES IS THE MAIN THREAT ALONG AND SOUTH OF INTERSTATE 80.
LEVEES ALONG THE CEDAR...IOWA...AND MISSISSIPPI RIVERS ARE
THREATENED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY ACROSS THE ENTIRE OUTLOOK AREA.

ERVIN

In the hours before

Local storm report, Jun 15, 2:56 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             5 WNW PERU              41.37N 89.22W
06/15/2008  E1.75 INCH       BUREAU             IL   TRAINED SPOTTER

            MILE MARKER 70 ON I-80. SPRING VALLEY EXIT.

&&
Local storm report, Jun 15, 3:02 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     CARTHAGE                40.41N 91.14W
06/15/2008                   HANCOCK            IL   TRAINED SPOTTER

            NUMEROUS LARGE TREES DOWN ACROSS THE CITY SOME UPROOTED.
            POWER OUT IN TOWN. DELAYED REPORT.

&&

JH2
Local storm report, Jun 15, 3:10 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     BUSHNELL                40.55N 90.50W
06/15/2008                   MCDONOUGH          IL   EMERGENCY MNGR

            MANY TREES DOWN - TIME ESTIMATED.

&&

15
Local storm report, Jun 15, 3:16 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             2 SSE WOODVALE          41.00N 90.64W
06/15/2008  E0.25 INCH       WARREN             IL   TRAINED SPOTTER

            AND GUSTY WINDS TO 40 MPH.

&&

LE/HAASE
Local storm report, Jun 15, 3:17 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     CARTHAGE                40.41N 91.14W
06/15/2008                   HANCOCK            IL   FIRE DEPT/RESCUE

            ACROSS THE CITY MANY LARGE HEALTHY TREES 3 TO 4 FEET IN
            DIAMETER DOWNED BY WIND. TALL PINE TREE SNAPPED OFF ABOUT
            5 FEET ABOVE THE GROUND.

&&

15
Local storm report, Jun 15, 3:19 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 NE MONMOUTH           40.97N 90.59W
06/15/2008  E0.25 INCH       WARREN             IL   TRAINED SPOTTER

            40 MPH WIND GUSTS

&&

LE/HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:03 PM CDTSevere Thunderstorm WarningDVNCedar, Scott42 min
Jun 14, 7:33 PM CDTSevere Thunderstorm WarningDVNScott42 min
Jun 15, 2:23 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn55 min
Jun 15, 2:33 AM CDTFlash Flood WatchDVNCedar, Des Moines, Henry, Iowa, Jefferson, Johnson and 7 more12 hr
Jun 15, 3:23 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Iowa, Johnson, Jones and 1 more67 min
Jun 15, 4:38 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Linn, Muscatine43 min
Jun 15, 1:13 PM CDTSevere Thunderstorm WarningDVNLee47 min
Jun 15, 1:27 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee48 min
Jun 15, 1:50 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren25 min
Jun 15, 1:59 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough46 min
Jun 15, 2:10 PM CDTSevere Thunderstorm WarningDVNWarren30 min
Jun 15, 2:21 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam39 min
Jun 15, 4:21 PM CDTSevere Thunderstorm WarningDVNBureau, Henry24 min
Jun 14, 9:20 PM CDTFlash Flood WarningDVNClark6 hr
Jun 15, 12:24 PM CDTSevere Thunderstorm WarningDVNClark, Scotland51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.